A research team from Glasgow's Southern General Hospital in Scotland has found that a drug used to treat Parkinson's disease may increase the chances of a patient developing gambling problems. The team found that more than 10% of patients using dopamine agonists during the study had developed gambling problems.
The study, led by Dr. Katherine Grosset, looked at 251 Parkinson's patients taking different drug combinations. Sixteen patients, all who had been taking dopamine agonists, reported excessive gambling, with one patient, a 71-year-old man, losing a five-figure amount while gambling online.
Parkinson's patients have reduced levels of dopamine, which causes the symptoms of muscle rigidity and tremor in those with the disease. Patients are given drugs that mimic its affects, like the dopamine agonists, but dopamine also plays a role in helping the brain recognize and seek pleasure, so the treatment can also increase the risk of an addiction to things like gambling and alcohol.
According to the study, many of the patients affected by the drug increased their spending on betting from only a few pounds per week to hundreds or thousands on various forms of gambling including betting in online casinos and poker rooms, betting on horse races, buying lottery tickets, and more.
Because 10.3% of the patients in the study were thought to have developed a gambling problem, the European Union guidelines classify the problem as very common. The researchers recommended that patients prescribed dopamine agonists should be made aware of the potential side effect.
There are other factors involved that can affect if a person will have that reaction to the drug or how they will react to it. An individual's brain chemistry can make them more susceptible to the effects, while someone else may not have that affect at all.
A person's environment can affect how they react to the effect. Someone with easy access to gambling may become more addicted to gambling, while someone else may turn to alcohol instead.
Taking the patient off the dopamine agonists and switching them to another treatment usually stops the problem.
"Pathological gambling is a rare side effect of dopamine agonists and appears to be reversible if the drug is removed or changed," said Dr Kieran Breen, director of research for the Parkinson's Disease Society. "Anyone who is anxious about their medication or possible side effects should speak to their doctor or call the Parkinson's Disease Society helpline on 0808-800-0303. Further information can also be found on the society's Web site, www.parkinsons.org.uk."